Journal d'Analyse Mathématique

, Volume 134, Issue 1, pp 157–199 | Cite as

Stability of the unique continuation for the wave operator via Tataru inequality: the local case

  • Roberta Bosi
  • Yaroslav Kurylev
  • Matti Lassas


In 1995, Tataru proved a Carleman-type estimate for linear operators with partially analytic coefficients that is generally used to prove the unique continuation of those operators. In this paper, we use this inequality to study the stability of the unique continuation in the case of the wave equation with coefficients independent of time. We prove a logarithmic estimate in a ball whose radius has an explicit dependence on the C1-norm of the coefficients and on the other geometric properties of the operator.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    G. Alessandrini, L. Rondi, E. Rosset, and S. Vessella, The stability for the Cauchy problem for elliptic equations, Inverse Problems 25 no.12, (2009).Google Scholar
  2. [2]
    M. Anderson, A. Katsuda, Y. Kurylev, M. Lassas, and M. Taylor, Boundary regularity for the Ricci equation, geometric convergence, and Gel’fand’s inverse boundary problem, Invent. Math. 158, (2004), 261–321.zbMATHGoogle Scholar
  3. [3]
    R. Bosi, Y. Kurylev and M. Lassas, Stability of the unique continuation for the wave operator via Tataru inequality and applications, J. Differential Equations, 260, (2016), 6451–6492.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    J. Bourgain and E. C. Kenig, On localization in the continuous Anderson-Bernoulli model in higher dimension, Invent. Math. 161 (2005), 389–426.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    M. Eller, V. Isakov, G. Nakamura, and D. Tataru, Uniqueness and stability in the Cauchy problem for Maxwell and elasticity systems, Nonlinear Partial Differential Equations and their Applications, Collège de France Seminar, Vol. XIV, North-Holland, Amsterdam, (2002).CrossRefzbMATHGoogle Scholar
  6. [6]
    L. Escauriaza, C. E. Kenig, G. Ponce, and L. Vega, Unique continuation for Schrödinger evolutions, with applications to profiles of concentration and traveling waves, Comm. Math. Phys. 305, (2011) 487–512.zbMATHGoogle Scholar
  7. [7]
    L. Hörmander, On the uniqueness of the Cauchy problem under partial analiticity assumptions, in Geometrical Optics and Related Topics, Birkäuser, (1997).Google Scholar
  8. [8]
    L. Hörmander, The Analysis of Linear Partial Differential Equations I, Springer, 1990.zbMATHGoogle Scholar
  9. [9]
    L. Hörmander, The Analysis of Linear Partial Differential Equations II, Springer, 1990.zbMATHGoogle Scholar
  10. [10]
    L. Hörmander, The Analysis of Linear Partial Differential Equations IV, Springer, 1990.Google Scholar
  11. [11]
    A. Katchalov, Y. Kurylev, and M. Lassas, Inverse Boundary Spectral Problems, Chapman & Hall/CRC, 2001.CrossRefzbMATHGoogle Scholar
  12. [12]
    V. Isakov, Inverse Problems for Partial Differential Equations, Springer, 2005.zbMATHGoogle Scholar
  13. [13]
    O. Imanuvilov, V. Isakov, and M. Yamamoto, An inverse problem for the dynamical Lame system with two sets of boundary data, Comm. Pure Appl. Math. 56 (2003), 1366–1382.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    O. Imanuvilov, V. Isakov, and M. Yamamoto, New realization of the pseudoconvexity and its application to an inverse problem, Appl. Anal. 88 (2009) 637–652.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    Y. Kurylev, M. Lassas, and T. Yamaguchi, Uniqueness and stability in inverse spectral problems for collapsing manifolds, preprint, arXiv:1209:5875[math.DG]Google Scholar
  16. [16]
    B. Ya. Levin, Lectures on Entire Functions, Amer. Math. Soc. Providence, RI, 1996.CrossRefGoogle Scholar
  17. [17]
    L. Robbiano, Fonction de côut et contrôle des solutions des équations hyperboliques, Asym. Anal. 10 (1995), 95–115.zbMATHGoogle Scholar
  18. [18]
    L. Robbiano and C. Zuily, Uniqueness in the Cauchy problem for operators with partially holomorphic coefficients, Invent. Math. 131 (1998), 493–539.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    L. Rodino, Linear Partial Differential Operators in Gevrey Spaces, World Scientific, 1993.CrossRefzbMATHGoogle Scholar
  20. [20]
    D. Tataru, Unique continuation for solutions to PDE’s; between Hörmander’s theorems and Holmgren’s theorem, Comm. PDE 20 (1995), 855–884.CrossRefzbMATHGoogle Scholar
  21. [21]
    D. Tataru, Unique continuation operators with partially analytic coefficients, J. Math. Pures Appl. 78 (1999), 505–521.MathSciNetCrossRefzbMATHGoogle Scholar
  22. [22]
    D. Tataru, Carleman estimates, unique continuation and controllability for anizotropic PDEs, OptimizationMethods in Partial Differential Equations, Amer. Math. Soc., Providence, RI, 1997, pp. 267–279.zbMATHGoogle Scholar
  23. [23]
    D. Tataru, Carleman estimates, unique continuation and applications, unpublished manuscript, see http://math.berkeley. edu/~tataru/ucp.html.Google Scholar
  24. [24]
    S. Vessella, Quantitative estimates of strong unique continuation for wave equations, Math. Ann. 367, (2017), 135–164.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Hebrew University Magnes Press 2018

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of HelsinkiHelsinkiFinland
  2. 2.Department of MathematicsUniversity College LondonLondonEngland

Personalised recommendations